Kentucky, 2006

Damaging Winds in Kentucky, March 9, 2006

March 9, 2006 · NWS ILN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 9, 9:15 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Mar 9, 9:15 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
915 PM EST THU MAR 9 2006

.SHORT TERM (TONIGHT)...
INITIAL AREA OF PCPN CONTINUING TO OVERSPREAD FA THIS EVENING BUT
WEAKENING AS IT IS MOVING INTO MORE STABLE AIRMASS. LOOKS LIKE WE
WILL SEE A BREAK IN THE PCPN BEFORE PCPN ASSOCIATED WITH MID LEVEL
SHORT WAVE CURRENTLY OVER SOUTHERN ILLINOIS AND SOUTHWEST INDIANA
MOVES INTO OUR AREA TOWARD/AFTER MIDNIGHT. BASED ON CURRENT PCPN
AND CHANCE FOR MORE RAIN LATER TONIGHT...WILL RAISE POPS TO 100
PERCENT EVERYWHERE. MODELS CONTINUING TO INDICATE INCREASING
INSTABILITY WITH APPROACH OF SHORT WAVE SO WILL MAINTAIN MENTION OF
A CHANCE OF THUNDERSTORMS. GRADIENT WINDS ON BACK SIDE OF FRONT HAVE
NOT BEEN ALL THAT BAD BACK TO OUR WEST AND 18Z NAM LOOKED TO HAVE
BACKED OFF SOME ON WIND THREAT. HOWEVER...ALTHOUGH IT LOOKS
MARGINAL...WILL KEEP WIND ADVISORY GOING AS WE STILL COULD SEE SOME
STRONGER WINDS WORKING DOWN TO THE SURFACE WITH PCPN AND THEN AS CAA
DEVELOPS BEHIND FRONT.
&&

THE FOLLOWING WAS ORIGINALLY ISSUED AT 625 PM EST THU MAR 9 2006

.PREVIOUS DISCUSSION...

AVIATION (00Z-24Z)...
LEADING EDGE OF PCPN JUST NOW APPROACHING THE WESTERN TAF SITES. NOT
PICKING UP ANY LIGHTNING ON THE LDS BUT TOUGH TO RULE OUT A FEW
THUNDERSTORMS BASED ON RADAR REFLECTIVITIES. AS A RESULT...WILL
INCLUDE AN HOUR OF THUNDER FOR THE WESTERN TAF SITES INITIALLY WITH
THIS LINE. BETTER FORCING MOVES BACK IN LATER THIS EVENING AS GOOD
LOW LEVEL CONVERGENCE DEVELOPS AHEAD OF STRENGTHENING 925MB AND 850
MB JET. MODELS CONTINUING TO SHOW SOME INSTABILITY ALSO REDEVELOPING
TOWARD 06Z SO WILL ALSO ALLOW FOR SOME THUNDER THROUGH THAT TIME.
OTHERWISE...EXPECT PCPN TO TAPER OFF FROM SOUTHWEST TO NORTHEAST
THROUGH THE EARLY MORNING HOURS AS SYSTEM PUSHES OFF TO THE EAST.
GIVEN STRONG WINDS JUST OFF THE SURFACE...POTENTIAL EXISTS FOR SOME
STRONGER WINDS ASSOCIATED WITH ANY THUNDERSTORM. ALSO...AS CAA
DEVELOPS OVERNIGHT WILL ALLOW FOR INCREASING GRADIENT WINDS THROUGH
ABOUT DAYBREAK. EXPECT TO SEE A PERIOD OF MVFR CIGS ON BACK SIDE OF
FRONT WITH A GRADUAL IMPROVEMENT BACK TO VFR CIGS THROUGH THE DAY ON
FRIDAY.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 305 PM EST THU MAR 9 2006

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
LATEST SFC MAP SHOWS LOW PRESSURE OVER THE SRN PLAINS WITH FRONTAL
BOUNDARY NORTHEASTWARD THRU MO...IL ON INTO SRN LOWER MI. THIS PLACES
OH IN MOIST WARM SECTOR WITH SFC DEWPOINTS IN LOWER 50S. STRONG MID
LVL S/W OVER THE SRN PLAINS TO LIFT NE INTO THE OH VLY LATE TNGT AND
TAKE ON A NEGATIVE TILT AND THEN LIFT INTO THE GRTLKS FRI. ASSOCIATED
SFC LOW WL DEEPEN AND LIFT NE INTO THE GRTLKS WITH TRAILING CDFNT
SWEEPING THRU THE FA DURG THE LATE EVENING. VERY STRONG DYNAMICS
WITH THIS SYSTEM WITH 70-75KT SRLY LLJ PROVIDING AN AXIS OF LO LVL
CONVERGENCE THIS EVENING AND THEN QUICKLY LIFTING OUT AND WEAKENING.
LIMITING FACTOR FOR SVR WX IS LACK OF SIGNIFICANT INSTBY. MODEL
SOLN/S SHOWING MARGINAL INSTBY OVR ERN IN/WRN OH TOWARD 06Z TIME
FRAME. EXPECT LINE OF STORMS TO OUR WEST WEAKENING AS IT MOVES EAST
INTO A LESS FAVORABLE ENVIRONMENT. THE POTENTIAL EXISTS FOR SOME
ISOLD DAMAGING WINDS WITH THE SVR THREAT DIMINISHING AS THEY MOVE
EAST. LOOKING AT FCST SOUNDINGS POTENTIAL TEMP SFCS SLANT INTO
THE GROUND LATER TNGT WITH 40-45KTS AT AROUND 1000 FEET AGL. EXPECT
SOME OF THIS MOMENTUM TO BE MIXED DOWN JUST BEHIND THE FRONT.
THEREFORE HAVE ISSUED WIND ADVSY TNGT.

THIS SYSTEM LIFTS OUT WITH MID LVL RIDGING BLDG IN FRI/FRI NIGHT.
HAVE SHOWERS ENDING DURG THE MORNING FRI WITH CLOUDS DECREASING.
WEAK SFC HI PRESSURE WL BUILD IN FRI NIGHT WITH THE FRONT SLIPPING
INTO THE TN VLY. THIS FRONT SHIFTS NWD WITH FAVORABLE ISENTROPIC
LIFT DEVELOPING SAT AFTN. HAVE REINTRODUCED CHC TSTM POPS INTO THE
REGION SAT AFTN AND LKLY POPS SAT NIGHT.

TEMP WISE...HAVE STAYED A LTL WARMER THAN MAV GUID TNGT...CLOSE
FRI/FRI NIGHT AND AGAIN SLIGHTLY WARMER SAT/SAT NIGHT.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 305 PM EST THU MAR 9 2006

LONG TERM (SUNDAY THROUGH THURSDAY)...
ALTHOUGH THE FEATURE TIMING IS STILL SOMEWHAT UNCERTAIN...THE
EXTENDED MODELS AREA STILL PRESENTING A WET PATTERN SUNDAY INTO
EARLY TUESDAY. A SERIES OF LOW PRESSURE SYSTEMS WILL PUSH ASSOCIATED
BNDRYS ACROSS THE REGION...AND HEAVY RAIN MAY OCCUR AT TIMES.  GIVEN
THE OVERALL CONSISTENCY OF THE MODEL RUNS...LIKELY POPS SEEM PRUDENT.

TEMPERATURES WILL BE DECISIVELY ABOVE NORMAL THROUGH MONDAY...WITH
DRIER CONDITIONS AND SEASONABLE TEMPS MOVING INTO THE AREA FOR THE
REMAINDER OF THE EXTENDED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY FOR OHZ026-034-035-042>046-051>056-060>065-
     070>074-077>082-088 FROM 10 PM THURSDAY TO 7 AM FRIDAY.
KY...WIND ADVISORY FOR KYZ089>100 FROM 10 PM THURSDAY TO 7 AM
     FRIDAY.
IN...WIND ADVISORY FOR INZ050-058-059-066-073>075-080 FROM 10 PM
     THURSDAY TO 7 AM FRIDAY.
&&
Hazardous weather outlook, Mar 9, 3:59 PM EST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
359 PM EST THU MAR 9 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-102100-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
359 PM EST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG WINDS ARE EXPECTED TONIGHT. A STRONG LOW PRESSURE SYSTEM
WILL PASS WEST OF THE REGION TONIGHT AND AN ASSOCIATED COLD FRONT
WILL SWEEP EAST ACROSS THE AREA AFTER MIDNIGHT. SHOWERS AND A FEW
THUNDERSTORMS WILL DEVELOP AHEAD OF THIS FRONT. STRONG WINDS IN
THE LOW LEVELS OF THE ATMOSPHERE MAY BE BROUGHT DOWN TO THE
SURFACE IN THESE STORMS.

THE STRONGEST WINDS WILL ARRIVE WITH THE PASSAGE OF THE FRONT
BETWEEN MIDNIGHT AND 2 AM. WINDS WILL BECOME SOUTHWEST AND GUSTS
WILL INCREASE TO 45 MPH WITH THE PASSAGE OF THE FRONT. A WIND
ADVISORY HAS BEEN ISSUED. FOR ADDITIONAL INFORMATION SEE
CLENPWILN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT.

The radar

The Louisville radar (KLVX), 115 km away, was scanning. The volume nearest the first event began at 04:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Owen

When
March 9, 11:25 PM EST to 11:28 PM EST
Where
Owen County, Owenton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
38.533, -84.833

Several large tree limbs were downed.

Thunderstorm Wind, Grant

When
March 9, 11:45 PM EST to 11:48 PM EST
Where
Grant County, Corinth
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
DEPT OF HIGHWAYS
Coordinates
38.500, -84.567

Trees were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498124, 5498125.